math formulas

Math professor earns scholarly writing award

Christopher J. Catone, Ph.D., is chair and associate professor of mathematics at Albright College

Chair and Associate Professor of Mathematics, Christopher J. Catone, Ph.D., has earned the national George Pólya Award from the Mathematical Association of America – recognizing articles of expository excellence published in The College Mathematics Journal, 50(1), 21–27. Cantone is recognized for his article, “Bringing Calculus into Discrete Math via the Discrete Derivative.”

Cantone’s engaging article demonstrates the interconnected nature between math disciplines by coupling calculus and discrete math. He argues that the discrete derivative should be taught in discrete math courses, as the discrete derivative is useful in solving many problems – such as finding closed-form expressions for sequences and series. By learning the discrete derivative without limits to complicate things, students can understand usual derivatives and other calculus formulas at their core.

A $1,000 award established in 1976, the George Pólya Award is named after a renowned Hungarian mathematician and writer. After teaching for 26 years in Switzerland, Pólya emigrated to the U.S. in 1940. He taught at Stanford University until 1953. His mathematical work spans series, number theory, analysis, geometry, algebra, combinatorics and probability.

“As a graduate student, I watched George Polya’s video “Let Us Teach Guessing” and have been an admirer of his work ever since. It is an absolute honor to be chosen for this award that bears his name,” said Catone.

Related News